Treating Inhalant Overdose

| last updated


Can You Overdose on Inhalants?

Inhalants include any drug that produces volatile vapors that are inhaled by the user. They include common household articles, such as paint, glue, felt-tip pins, and aerosol sprays.

You can overdose on inhalants, which can be deadly. There is no “safe” level of inhalant use, and many inhalants have been associated with sudden death.1

Learn more about inhalant overdose, including:


Signs and Symptoms

Help for Inhalant Abuse

If you or someone you know is having trouble controlling use of inhalants, call 1-888-319-2606

Who Answers? to learn about recovery options.

The signs of an inhalant overdose can resemble the symptoms of inhalant use. Because inhalants can lead to death after just one use, call 911 right away if you experience any or a combination of the following symptoms, or observe these signs in someone else:

  • Nausea, vomiting, and diarrhea
  • Irregular heartbeat
  • Chest pain
  • Hallucinations
  • Disorientation
  • Confusion
  • Delirium
  • Seizures
  • Blackout
  • Coma1,8

Don’t leave someone alone who may be experiencing inhalant toxicity. Death can occur if the person engages in dangerous or risky behavior while under the influence.

If possible, inform emergency medical personnel of the type of inhalant used, when it was used, and whether you or your loved one use any prescription drugs or have a medical condition. The sooner you get help for an overdose, the better.


Risk Factors for Overdose

Some of the common risk factors for overdosing on inhalants include:

  • The amount inhaled.
  • Strength of the chemical.
  • Frequency of usage.

The reaction you have to inhalants depends on a wide variety of factors, including the following:

  • Your body size
  • Whether your body is accustomed to the inhalant
  • Whether you combine inhalants with other drugs, such as alcohol or marijuana
  • The amount and frequency of use
  • How much fresh air you inhale while sniffing
  • Your level of physical activity prior to and after use1

Inhalant Overdose Treatment

Inhalant overdose is usually treated in the ER through a variety of interventions, such as:

  • Close monitoring of vital signs.
  • Decontaminating skin or clothing.
  • Administering medications such as anti-arrhythmic or beta-blockers to stabilize the heart.
  • Lab testing to assess kidney and liver function.6

Can You Die From an Inhalant Overdose?

Recover From an Overdose

Call 1-888-319-2606

Who Answers? to speak to a treatment support representative about programs to help you or your loved one recover from an inhalant overdose or addiction.

Yes. According to the National Institute on Drug Abuse (NIDA), the number of inhalant-related fatalities has averaged between 100 and 200 per year over the past 10 years.5

Sudden Sniffing Death Syndrome (SSDS) is a frightening consequence of inhalant abuse and overdose. Most inhalants have a risk of SSDS, which can result after someone’s use of an inhalant for the first time.5

Death can result not only from SSDS, but also from asphyxiation, suffocation (for example, when using a plastic bag to inhale fumes), convulsions or seizures, choking on one’s own vomit, accidental injuries caused by risk-taking behaviors, and even suicide.5 Some users experience depression and suicidal thoughts when their high wears off and may harm or kill themselves.2,4

When used on a long-term basis, inhalants may also result in certain physical and mental symptoms, including:

  • Brain damage.
  • Heart, lung, liver, and kidney damage.
  • Weight loss.
  • Muscle weakness.
  • Disorientation.
  • Difficulties with physical coordination.
  • Depression.
  • Irritability.4,5

Some of these effects may be reversed when you stop using inhalants, but many of them are irreversible.5


Recovering From an Overdose

Group therapy for inhalant addiction

Not everyone has the same reaction to inhalants. It is possible to survive an inhalant overdose and overcome an addiction to inhalants.

Many people who use inhalants have a substance abuse problem – even if they say they only use once in a while. Seeking professional treatment is one of the most helpful ways of recovering from an inhalant overdose, preventing another overdose, and reducing the likelihood of some of the long-term effects of abusing inhalants.

Recovery centers for inhalant users typically combine detoxification with psychological therapy. Inhalant users are often teenagers, and family therapy is therefore a common part of the treatment plan for these patients. Aftercare or extended care for inhalant abusers may take place on an outpatient basis after they leave residential facilities.

A few of the more common options for recovering from inhalant overdose include:

  • Inpatient treatment: This option is often recommended for those who need more intensive care or who think they will benefit from a structured environment with around-the-clock care. Inpatient or residential rehabilitation generally involves a combination of treatments, such as detox, individual and group therapy, and 12-step groups. A program can last anywhere from a few weeks to several months.
  • Outpatient treatment: Less intensive than inpatient options, outpatient rehab is usually well-suited for those who cannot take time off from work or other responsibilities to attend a residential recovery center. Like inpatient treatment, outpatient recovery usually includes components such as individual counseling, group therapy, and 12-step groups. Participants attend treatment at a recovery center up to several times per week but continue to live at home.
  • 12-step groups: Based on the 12 steps of recovery initially developed by Alcoholics Anonymous, other 12-step groups such as Narcotics Anonymous help people in recovery get and stay clean and sober through attendance at regular meetings and working the 12 steps with a sponsor.
  • Individual counseling: People who have completed treatment at inpatient or outpatient centers often benefit from additional support on their path to recovery. Individual counseling involves working with a qualified therapist, usually on a weekly basis, to address issues that led to addiction.
  • Group therapy: Some people prefer to continue their recovery with the support of others who have been in their shoes. Group therapy is a useful treatment option that generally involves meeting once or twice weekly with a group led by a qualified therapist to discuss problems and to work through life issues.

Find a Recovery Center

If you or a loved one has suffered from an inhalant overdose or think you might have an addiction, you can start the path to clean and sober living today. Please call 1-888-319-2606 Who Answers? to speak to a treatment support specialist about your recovery options.

Sources

[1]. Australian Drug Foundation. (2016). Inhalant facts.

[2]. The Nemours Foundation. (2012). TeensHealth, Inhalants.

[3]. National Institute on Drug Abuse. (2012). Inhalants.

[4]. Alliance for Consumer Education. Inhalant Abuse: Dangers and Effects.

[5]. National Institute on Drug Abuse. (2012). What are the other medical consequences of inhalant abuse?

[6]. Baydala, L. (2010). Inhalant Abuse. Pediatrics and Child Health 15(7): 443-448.

[7]. Alliance for Consumer Education. Inhalant Abuse: Warning Signs of Abuse.

[8]. National Institute on Drug Abuse. (2012). What are the short- and long-term effects of inhalant use?

You are never too old to improve your health and quality of life!

You are never too old to improve your health and quality of life!

Call 1-888-319-2606 Who Answers?